Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 227, NWS Bismarck, ND

July 21, 2018Billings County, Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2018, 6:56 PM MDT for Billings County, Dunn County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 6:56 PM MDT (00:56 UTC)
Expired
Jul 21, 2018, 8:00 PM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Billings County, ND, Dunn County, ND

The radar

The Bismarck radar (KBIS), 179 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:22 PM MDTTSTM WND GST 667 Sw Manning, NDMEASURED BY PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS53 KBIS 220056
SVRBIS
NDC007-025-220200-
/O.NEW.KBIS.SV.W.0227.180722T0056Z-180722T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
756 PM CDT SAT JUL 21 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Dunn County in southwestern North Dakota...
  Northeastern Billings County in southwestern North Dakota...

* Until 900 PM CDT/800 PM MDT/.

* At 755 PM CDT/655 PM MDT/, a severe thunderstorm was located 11
  miles west of Killdeer, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Killdeer around 710 PM MDT.
  Manning around 725 PM MDT.

Other locations impacted by this severe thunderstorm include
Hirschville, Oakdale, Fairfield and New Hradec.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4733 10310 4762 10309 4762 10240 4701 10239
      4698 10323 4733 10360
TIME...MOT...LOC 0055Z 314DEG 31KT 4740 10299 

HAIL...1.50IN
WIND...70MPH
 
$$

JONES
4 follow-up statements
602 
WWUS53 KBIS 220116
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
716 PM MDT SAT JUL 21 2018

NDC007-025-220200-
/O.CON.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-Billings ND-
716 PM MDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN DUNN AND NORTHEASTERN BILLINGS COUNTIES...

At 716 PM MDT, a severe thunderstorm was located over Manning, or 7
miles south of Killdeer, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Manning around 720 PM MDT.

Other locations impacted by this severe thunderstorm include
Hirschville, New Hradec and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4745 10310 4748 10240 4701 10239 4698 10323
      4733 10360 4733 10310
TIME...MOT...LOC 0116Z 314DEG 31KT 4727 10279 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
999 
WWUS53 KBIS 220132
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
732 PM MDT SAT JUL 21 2018

NDC007-025-220200-
/O.CON.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-Billings ND-
732 PM MDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN DUNN AND EAST CENTRAL BILLINGS COUNTIES...

At 731 PM MDT, a severe thunderstorm was located near Manning, or 13
miles south of Killdeer, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...66 mph wind gust was reported just south of Manning. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Dunn and east central Billings Counties, including the
following locations... Hirschville and New Hradec.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4746 10279 4748 10240 4701 10239 4698 10323
      4710 10336 4725 10299
TIME...MOT...LOC 0131Z 311DEG 29KT 4718 10273 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
985 
WWUS53 KBIS 220145
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
745 PM MDT SAT JUL 21 2018

NDC007-220154-
/O.CAN.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Billings ND-
745 PM MDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern North Dakota.

LAT...LON 4729 10272 4730 10241 4713 10239 4701 10239
      4701 10241 4700 10279
TIME...MOT...LOC 0144Z 269DEG 45KT 4713 10260 

$$

NDC025-220200-
/O.CON.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-
745 PM MDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTH CENTRAL DUNN COUNTY...

At 744 PM MDT, a severe thunderstorm was located 10 miles southeast
of Manning, or 18 miles southeast of Killdeer, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hirschville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4729 10272 4730 10241 4713 10239 4701 10239
      4701 10241 4700 10279
TIME...MOT...LOC 0144Z 269DEG 45KT 4713 10260 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
360 
WWUS53 KBIS 220152
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
752 PM MDT SAT JUL 21 2018

NDC025-220202-
/O.EXP.KBIS.SV.W.0227.000000T0000Z-180722T0200Z/
Dunn ND-
752 PM MDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DUNN COUNTY WILL
EXPIRE AT 800 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern North Dakota.

LAT...LON 4729 10272 4730 10241 4713 10239 4701 10239
      4701 10241 4700 10279
TIME...MOT...LOC 0152Z 314DEG 31KT 4709 10253 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:21 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 4:21 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
521 PM CDT Sat Jul 21 2018

.UPDATE...
Issued at 519 PM CDT Sat Jul 21 2018

Update mainly for the severe thunderstorm watch over portions of
northwest and southwest ND. One severe storm currently moving
across the border along the Missouri River. Potential exists for
additional development through the evening over the southwest.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 202 PM CDT Sat Jul 21 2018

Severe thunderstorm potential west late this afternoon and
evening, and central on Sunday highlight the short term forecast.

Continuing to monitor convection that has initiated across
northeast Montana between 17-18 UTC ahead of the surface trough
and aided by a likely mid to upper level impulse noted as a small
scale cirrus deck upstream of the convection. Overall, this
convection is not being well handled yet by the HRRR, at least not
past its 18 UTC radar assimilation. Surface temperatures as of 19
UTC have climbed into the upper 80s and lower 90s, with lower to
mid 60s dewpoints in an narrow axis across eastern Montana.
Overall, instability is a bit less into far western North Dakota.
Deep layer shear around 40 kts orthogonal to the surface trough
would favor the potential development of a supercell or two out of
the ongoing convection across northeast Montana that could
approach the North Dakota border by 21-23 UTC. A second area of
concern late this afternoon and this evening is the far southwest
with the approach of a shortwave evident by a mid to upper level
cloud deck between Billings and Miles City, with cumulus field
development across southwest North Dakota into northwest South
Dakota. Instability is greater across far southwest North Dakota
compared to the northwest. Messaging large hail to golf ball size
for now, although this may have to be raised dependent on upstream
trends across Montana. Damaging winds to around 65 mph are also
possible, in addition to a tornado or two possible given the
potential for supercells. As convection propagates into central
North Dakota later this evening, it will outrun the best
instability and is expected to weaken into the overnight.

For Sunday, much of central North Dakota is in a Slight Risk for
severe thunderstorms in the SPC Day 2 Outlook in association with
a cold front and stronger mid level wave. Deep layer shear of
30-40kts generally orthogonal to the front, with moderate MLCAPE
of 1500-2000 j/kg Sunday afternoon and evening supports the
potential for discrete, organized severe convection, including
supercells. Some uncertainty is added given possible cloud cover
from overnight and morning convection. Precipitable water may
climb to near 1.80 inches ahead of the front, which would support
a localized heavy rain threat. However, training of storms seems
somewhat unlikely given the synoptic setup. The main area of
concern are those areas which received very heavy rainfall across
the James River Valley earlier this week.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM CDT Sat Jul 21 2018

Cooler temperatures and sporadic thunderstorm chances highlight
the extended forecast next week.

Northwest flow aloft is favored most of next week by the 12 UTC
global suite across western and central North Dakota. This would
favor a stretch of below normal temperatures in the 70s and lower
80s with sporadic rain shower and thunderstorm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 519 PM CDT Sat Jul 21 2018

Southeast wind gusts of 25-30kts will continue this afternoon and
early evening across western North Dakota. Thunderstorms may
enter western North Dakota between 21-23 UTC from Montana, and
move east through the evening and overnight. A few storms may be
severe with large hail and damaging winds. Another round of severe
thunderstorms is possible across central North Dakota on Sunday
afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...PA
LONG TERM...PA
AVIATION...TWH
Hazardous weather outlook, Jul 21, 12:17 PM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
117 PM CDT Sat Jul 21 2018

NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop and move into western North
Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late
this afternoon and evening. A few of these storms could become
severe with large hail to golf ball size, and damaging winds near
65 mph. A tornado or two are also possible across far western
North Dakota.

Thunderstorms are expected to move into central North Dakota
later this evening and overnight, but are expected to be
weakening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, and again on Sunday.

NDZ005-013-023-025-221830-
Rolette-Pierce-Wells-Foster-
117 PM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

PA

In the hours before

Local storm report, Jul 21, 5:24 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 ENE TRENTON           48.08N 103.80W
07/21/2018  E1.75 INCH       WILLIAMS           ND   EMERGENCY MNGR

&&

MH
Local storm report, Jul 21, 5:35 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FUNNEL CLOUD     TRENTON                 48.07N 103.84W
07/21/2018                   WILLIAMS           ND   FIRE DEPT/RESCUE

            FIRE DEPARTMENT PERSONNEL IN TRENTON
            REPORTED A FUNNEL CLOUD. REPORT RELAYED VIA
            WILLIAMS COUNTY EMERGENCY MANAGER.

&&
Local storm report, Jul 21, 6:14 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 N WATFORD CITY        47.82N 103.28W
07/21/2018  E1.75 INCH       MCKENZIE           ND   PUBLIC

&&

TWH
Local storm report, Jul 21, 6:35 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             WATFORD CITY            47.80N 103.28W
07/21/2018  M1.00 INCH       MCKENZIE           ND   BROADCAST MEDIA

&&
Local storm report, Jul 21, 6:42 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             8 S WATFORD CITY        47.69N 103.25W
07/21/2018  E0.75 INCH       MCKENZIE           ND   PUBLIC

            PENNY SIZED HAIL BEGAN AT 725 PM CDT AND
            LASTED 10 MINUTES UNTIL 735 PM CDT.

&&

TWH
Local storm report, Jul 21, 6:56 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             MANDAREE                47.73N 102.68W
07/21/2018  E1.00 INCH       MCKENZIE           ND   EMERGENCY MNGR

&&

MH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:12 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope48 min
Jul 21, 6:34 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark36 min
Jul 21, 7:14 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley31 min
Jul 22, 10:36 AM MDTSpecial Weather StatementBISRenville24 min
Jul 22, 11:03 AM MDTSevere Thunderstorm WarningBISBottineau, Renville42 min
Jul 22, 11:47 AM MDTSpecial Weather StatementBISBottineau13 min
Jul 22, 2:25 PM MDTSpecial Weather StatementBISWells20 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.